MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL FREEFORM MINI 2.5MM X 5.5CM; CEREPAK FREEFORM MINI DETACHABLE COIL SYSTEM

MEDOS INTERNATIONAL SARL FREEFORM MINI 2.5MM X 5.5CM; CEREPAK FREEFORM MINI DETACHABLE COIL SYSTEM
Catalog Number MCR092555
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4) information regarding patient weight, height, medical history, race, and ethnicity was not reported.Section d2b ¿ procode: krd/hcg section h3 - the device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
As reported by the field, during a coil embolization to the middle meningeal artery, a freeform mini coil 2.5mm x 5.5cm (mcr092555, 31073453) failed to detach.The coil was advanced using steps per the instructions for use (ifu) into detachment position in the posterior branch of the middle meningeal artery using a sl-10 straight microcatheter (mc).The cerepak detachment handle was used 3 times to detach, all of which were unsuccessful with verification by pulling back on the delivery system under fluoro.The manual break method was then attempted after re-advancing the coil into detachment position per the ifu.This method too was unsuccessful with verification by pulling back on the delivery system under fluoro.The coil was then retracted from the parent vessel into the sl-10 and the entire system (coil, delivery system and microcatheter with rhv) were removed from the patient, placed on the back table for inspection and placed into a biohazard bag for return to cerenovus for analysis.There were no procedural delays due to the event.The procedure was successfully completed.There was no patient injury.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Complaint conclusion: as reported by the field, during a coil embolization to the middle meningeal artery, a freeform mini coil 2.5mm x 5.5cm (mcr092555, 31073453) failed to detach.The coil was advanced using steps per the instructions for use (ifu) into detachment position in the posterior branch of the middle meningeal artery using a sl-10 straight microcatheter (mc).The cerepak detachment handle was used 3 times to detach, all of which were unsuccessful with verification by pulling back on the delivery system under fluoro.The manual break method was then attempted after re-advancing the coil into detachment position per the ifu.This method too was unsuccessful with verification by pulling back on the delivery system under fluoro.The coil was then retracted from the parent vessel into the sl-10 and the entire system (coil, delivery system and microcatheter with rhv) were removed from the patient, placed on the back table for inspection and placed into a biohazard bag for return to cerenovus for analysis.There were no procedural delays due to the event.The procedure was successfully completed.There was no patient injury.A non-sterile freeform mini coil 2.5mm x 5.5cm was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and it was noted that the delivery system was returned inside the concomitant microcatheter.The tip of the microcatheter was found significantly damaged.Contamination on the microcatheter was observed as well.The delivery system was attempted to be removed from the microcatheter; however, the unit was found stuck inside the concomitant device.The device was soaked in deionized water; however, the device still would not move.The device was deconstructed through the microcatheter as best and careful as possible for further investigation.The detachment tube and loop wire were inspected, and no apparent defects were observed.Blood residues were observed on the outside of the delivery tube, yet no contamination was observed in the lumen of the delivery tube.The pull wire was found broken in the ablated section inside the inner tube at 3.5 cm from the end of the main delivery tube.Due to the delivery system being stuck inside the microcatheter, no translation of the pull wire could be observed.The manual break was attempted at the proper location; however, a bent condition of 90° was found at 1.3 cm proximal to the manual break, indicating that it could had been the result of an initial attempt of manual break at a wrong location, or a result of the handling of the device.The pull wire was removed from the delivery system using an instron tester; however, due to the unit being originally stuck inside the concomitant microcatheter, the detachment of the embolic coil could not be visualized; however, the detachment force was found to be 26.6 n.No additional observations were made.The kink feature was located at 6.6 cm on the pull wire, with a height of 0.0065 inches, and width of 0.0127 inches.The ablation pattern was found at 2.8 cm and 1.5 cm.The outer diameter (od) of the pull wire was found to be 0.00221 inches at the ptfe section, and 0.00182 inches at the ablated section.No visual defects, evidence of ptfe delamination nor unintentional welds were observed.The peek tube was dissected from the distal and proximal end, no evidence of glue or pebax reflow was noted on the distal end of the peek tube.The inner diameter of the proximal peek was measured, and found to be within specifications.The force to translate the kink feature through the proximal peek tube could not be evaluated due to not enough tube available for testing.After the attempts to obtain the embolic coil from the microcatheter, the microcatheter was cross sectioned; however, the lumen was found to not be intact since the braided wire of the microcatheter prevented a clean cut, and the retrieving of the embolic coil could not be possible.More blood residues were observed.The inner and outer tube crimp was inspected, and the exposed length of the inner tube was found to be 5.4 cm.No deformations were noted, and the pull force of the crimp was found to be 134 gf.The welding location of the proximal joint was inspected for correct welding/gluing, and no apparent defects were noted.The break of the wire was found distal with respect to the welding location.No visible glue was noted in window.It was confirmed that the glue was applied by segmenting the inner tube.A manufacturing record evaluation was performed, and no non-conformances related to the reported complaint condition were identified.The issue reported regarding the failure to detach the embolic coil was confirmed by the evidence of detachment attempts; however, with the limited information available and the evidence obtained from the device inspection, there is no clear insight into the root cause and/or exact contributing factors that may have resulted in the failure to detach.The blood residues observed along the investigation suggest that an inadequate flush may have contributed to the issue encountered during the procedure; however, this cannot be conclusively determined.There is no indication that the issue reported in the complaint is a result of a defect inherently related to the device.As part of cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.Devices undergo 100% inspection at different points during the manufacturing process to prevent damages from leaving the facility.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no capa activity is required.It should be noted that product failure is multifactorial.The instructions for use (ifu) contain the following recommendations: 1.Remove the detacher from the protective packaging and place it within the sterile field.The detacher is packaged separately for single patient use only.2.Confirm again under fluoroscopy that the coil alignment marker of the delivery tube creates a ¿t¿ with the proximal marker of the microcatheter.3.Verify that the rhv is firmly locked around the delivery tube to ensure that the coil does not move during connection process.Ensure the delivery tube is straight between the rhv and the detacher.4.Hold the delivery tube approximately 3 inches from proximal end and bring the detacher over the delivery tube until a firm stop is felt.5.Maintain the delivery tube position within the detacher and use a thumb to pull back the slider on the detacher.6.Continue to pull on the slider until end of travel or a click is heard.Gently release the slider until it returns to starting position or a second click is heard.Remove detacher by slowly withdrawing it from the delivery tube.Note: detacher must remain in sterile field until the procedure is completed.7.Fluoroscopically verify that the coil is detached by gently pulling back the delivery tube approximately 1cm.If the coil has detached, remove the delivery tube from the microcatheter.8.If the coil has not detached, repeat steps 3-7.If 2 unsuccessful detachments occur, discard the detacher and proceed to the manual break section.9.Repeat steps 1-8 until the procedure is completed.Discard the detacher.Caution: always perform fluoroscopic verification of detachment prior to withdrawing the delivery system fully.Failure to do so may lead to an embolic complication.10.After detaching the coil, remove the delivery tube from the microcatheter and discard.11.Repeat the above sequence for all additional coils until the procedure is complete.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
FREEFORM MINI 2.5MM X 5.5CM
Common Device Name
CEREPAK FREEFORM MINI DETACHABLE COIL SYSTEM
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CERENOVUS, INC.
calle circuito int norte 1820
parque industrial salvacar
juarez 32574
MX   32574
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key18003305
Report Number3008114965-2023-00769
Device Sequence Number17776785
Product Code KRD
UDI-Device Identifier10886704083047
UDI-Public10886704083047
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K220040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Catalogue NumberMCR092555
Device Lot Number31073453
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2023
Supplement Date Received by Manufacturer11/16/2023
12/01/2023
Initial Report FDA Received Date10/25/2023
Supplement Report FDA Received Date11/16/2023
12/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SL-10 STRAIGHT MICROCATHETER.
Patient SexUnknown